Posted by Bennie Sue (184.108.40.206) on December 21, 2000 at 10:48:25:
Can Triptans Lead to Drug-Induced Headache?
Drug-induced headache can result from the misuse of medications used to treat migraine such as pain-relievers (analgesics) and ergotamine. But can triptans, a relatively new class of medications used to treat migraine, also lead to drug-induced headache? A new study from the Department of Neurology at University Hospital Essen in Germany presented at Headache World 2000 says yes.
Ninty-eight patients were admitted to the study and all underwent withdrawal of their medications. After 2 months the patients were assessed to determine the success of the medication withdrawal. The study found patients misusing triptans developed drug-induced headache sooner (1.05 years) than those taking analgesics (4 years) or ergotamine (2.7 years). The study also showed that an average of only 13 doses of triptans each month lead to drug-induced headache, compared to 40 doses of ergotamine or 85 doses of analgesics. Some patients misusing triptans also developed migraine-like daily headache or increased migraine frequency – this did not occur with the misuse of the other drugs.
The study’s authors, Z. Katsarava et al., conclude that the triptan family of medications can cause drug-induced headache when taken incorrectly and it does so in less time with fewer doses.
Reference: Cephalalgia 2000 May;20(4):293 (Headache World 2000 Abstracts)
Post a Followup